My hospitalized patient has developed acute nausea, vomiting, and diarrhea. Is there an association between proton pump inhibitors and acute gastroenteritis?

 

Proton pump inhibitors (PPIs) have been associated with increased risk of Clostridium difficile infection, as well as acute gastroenteritis (AG) caused by Salmonella, Campylobacter, and most recently, norovirus. 1,2

A recent prospective study1 of over 38,000 patients (mean age ~ 70 y) found a significant association between PPI use and AG leading to hospitalization with a dose-response relationship.  PPI use increased the risk of Salmonella, Campylobacter, and C. difficile infections.  Of note, H2 receptor antagonists were not associated with AG-related hospitalization in this study.

A 2017 retrospective case-control study also showed an association between PPI use and norovirus infection in hospitalized patients (mean age ~80 y in both groups). Most cases occurred during epidemic years with a median hospital stay of 5 days before onset of symptoms. Given the usually short incubation period of norovirus AG (typically 12-48 h), many of these cases likely acquired the infection during their hospital stay.

Besides reducing the acidity of gastric juice, PPIs may increase the risk of AG by causing an overgrowth of bacteria in the GI tract, reduce its motility and adversely affect the immune response, including neutrophil chemotaxis. 3

Does your patient really need a PPI?

 

References

  1. Chen Y, Liu B, Glass K, et al. Use of proton pump inhibitor and the risk of hospitalization for infectious gastroenteritis. PLoS One 2016;11:e0168618. Doi:10.1371/journal.pone. 0168618.   http://journals.plos.org/plosone/article?id=10.1371/journal.pone.0168618    
  2. Prag C, Prag M, Fredlund H. Proton pump inhibitors as a risk factor for norovirus infection. Epidemiol Infect 2017;145:1617-23. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5426289/pdf/S0950268817000528a.pdf
  3. Wandall JH. Effects of omeprazole on neutrophil chemotaxis, super oxide production, degranulation, and translocation of cytochrome b-245. Gut 1992;33:617-21. https://www.ncbi.nlm.nih.gov/pubmed/1319381
My hospitalized patient has developed acute nausea, vomiting, and diarrhea. Is there an association between proton pump inhibitors and acute gastroenteritis?

My patient with recent Clostridium difficile infection (CDI) needs a gastric acid-suppressant. Are histamine2-receptor antagonists (H2RAs) associated with CDI?

Although proton pump inhibitors (PPIs) have received much attention for their link with CDI, H2RAs have also been associated with CDI.  In a study of CDI among hospitalized patients, H2RA was associated with CDI (O.R. 1.53, 95% CI, 1.12-2.10); for daily PPI use the O.R. was 1.74 (95% CI, 1.39-2.18)1.  

A meta-analysis in 2013 reported an overall O.R. of 1.44 (95% CI 1.22-1.7) for CDI in patients treated with H2RAs2.  The estimated number needed to harm with H2RAs at 14 days after hospital admission was 58 for patients on antibiotics vs 425 for those not receiving antibiotics2.

Potential mechanism for H2RA-associated CDI is unclear, but survival of acid-sensitive vegetative forms of C. difficile in the stomach and their enhanced growth in the presence of bile salts related to gastro-esophageal reflux disease have been postulated2.

In brief, gastric acid suppression with H2RAs may increase the risk of CDI in hospitalized patients. 

 

References

  1. Howell MD Novack V, Grgurich P, et al. Iatrogenic gastric acid suppression and the risk of nosocomial Clostridium difficile infection. Arch Intern Med 2010; 170:784-790.
  2. Tleyjeh IM, Bin Abdulhak AA, Riaz M, et al. The association between histamine 2 receptor antagonist use and Clostridium difficile infection: a systematic review and meta-analysis. PLoS ONE 2013; 8:e56498.
My patient with recent Clostridium difficile infection (CDI) needs a gastric acid-suppressant. Are histamine2-receptor antagonists (H2RAs) associated with CDI?

Is there really an association between proton pump inhibitors (PPIs) and Clostridium difficile infection (CDI)?

Most studies report such an association but its strength has varied among studies.

Many earlier reviews and meta-analyses had significant limitations, including use of unadjusted data from observational studies, and not assessing heterogeneity (variation in study outcomes) and the effect of publication bias1.  A more recent meta-analysis of over 40 citations found an association between PPI use and CDI (O.R. 1.51, 95% CI, 1.26–1.83) adjusting for publication bias, but the association was weakened by the presence of significant heterogeneity in the published studies1. For the general population, the strength of the association was relatively weak (number needed to harm [NNTH] 3925 at 1 year), while for hospitalized patients it was much stronger (NNTH 50 at 2 weeks).

It is unclear how PPIs might increase risk of CDI as C. difficile spores are not killed by gastric acid2. They may interfere with the killing of the vegetative form of C. difficile by inhibiting gastric acid secretion or may delay gastric emptying with associated high intragastric bile salts which may trigger spore germination in the stomach; neither hypothesis has been proven, however2.  Although a causal relationship has not been proven, judicious use of PPIs in high risk patients for CDI is advised.

 

References

  • Tleyjeh IM, Bin Abdulhak AA, Riaz M, et al. (2012) Association between proton pump inhibitor therapy and Clostridium difficile infection: A contemporary systematic review and meta-analysis. PLoS ONE 2012; 7: e50836.
  • Nerandzic MM, Pultz MJ, Donskey CJ. Examination of potential mechanisms to explain the association between proton pump Inhibitors and Clostridium difficile infection. Antimicrob Agents Chemother 2009;53(10): 4133–4137.
Is there really an association between proton pump inhibitors (PPIs) and Clostridium difficile infection (CDI)?